Texas, 2004

Hail and Damaging Winds in Texas, July 7, 2004

July 7, 2004 · NWS OUN · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 6, 8:15 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 6, 8:15 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT TUE JUL 6 2004

A WEAK STATIONARY/COLD FRONT EXTENDS ACROSS THE FORECAST AREA...
GENERALLY FROM SHAWNEE TO LAWTON TO FOARD COUNTY TEXAS.  THIS FRONT
WILL PROBABLY MOVE LITTLE... IF AT ALL... OVERNIGHT.  CONVERGENCE
ALONG THE FRONT WAS SUFFICIENT TO CRANK OUT ONE SHORT-LIVED
THUNDERSTORM... AND A FEW LIGHT SHOWERS.  MINIMAL CONVECTION
CONTINUES ALONG THE FRONT... SO HAVE LEFT 20 PERCENTS AROUND IT...
AND NEAR THE REMAINS OF THE OUTFLOW BOUNDARY FROM LAST NIGHTS MCS.
OTHERWISE... HAVE GREATLY CUT BACK ON POPS FOR THIS EVENING.

THE PLANS FOR THE MCS ROLLING OUT OF NEW MEXICO SEEM FAIRLY GOOD...
ALTHOUGH THE AIM APPEARS TO HAVE BEEN OFF JUST A BIT.  IT NOW
APPEARS THAT THE MAIN EMPHASIS OF THE MCS WILL REMAIN SOUTH OF OUR
FORECAST AREA... IF IT EVEN REACHES THAT FAR EAST.  NEVERTHELESS...
HAVE LEFT POPS IN THE 40S IN OUR TEXAS COUNTIES IN CASE IT DOES MAKE
THE TRIP ACROSS WEST TEXAS.

NO OTHER SIGNIFICANT CHANGES WERE MADE TO THE FORECASTS.  GRIDS HAVE
ALREADY BEEN UPDATED... AND TEXT PRODUCTS ARE BEING SHIPPED AS THEY
BECOME AVAILABLE.

23 = CMS
-------------------------
250 PM CDT TUE JUL 6 2004

MCS ROLLED THROUGH ON SCHEDULE OVERNIGHT AND THIS MORNING... PUSHING
INITIAL BOUNDARY SOUTH INTO NORTH TEXAS. MAIN FRONTAL BOUNDARY IS
STILL MOVING SOUTH ACROSS STATE EARLY THIS AFTN. AS CLOUDS CONT TO
CLEAR THIS AFTN AND TEMPS WARM... INSTABILITY WILL INCREASE TO THE
POINT WHERE ADDITIONAL TSTM ACTIVITY MAY DEVELOP ACROSS CENTRAL AND
SOUTHERN SECTIONS OF AREA ALONG AND AHEAD OF THE SFC FRONT. WILL
KEEP HIGHER POPS ACROSS SOUTHERN HALF FOR POSSIBLE AFTN AND EARLY
EVENING ACTIVITY ALONG WITH EXPECTED OVERNIGHT COMPLEX OF STORMS.
OVERNIGHT ACTIVITY IS EXPECTED TO DEVELOP LATE THIS AFTN ACROSS HIGH
PLAINS OF NM THEN MOVE E/SE ACROSS WEST TX AND MAY CLIP OUR FAR SW
ZONES.

MODELS STALL SFC BOUNDARY OUT TONIGHT AND THEN EITHER DISSIPATE IT
(ETA) OR RETREAT IT NORTH (GFS) AS A WARM FRONT ON WED. WILL KEEP
SOME LOW POPS GOING THROUGH WED NIGHT FOR POSSIBILITY OF WARM FRONT
MOVING NORTH ACROSS AREA AND THEN WED NIGHT JUST IN CASE SOMETHING
MOVES OVER THE BUILDING MID LEVEL RIDGE.

BY END OF WEEK MID LEVEL RIDGE BUILDS NORTH TAKING MAIN STORM TRACK
WELL NORTH OF AREA AND BRINGING WARMER LOW LEVEL TEMPS BACK INTO
AREA. MORE JULY-TYPE TEMPS EXPECTED BY LATE WEEK THROUGH EARLY NEXT
WEEK. ONE POSSIBLE FLY IN THE OINTMENT MAY BE WEAK EASTERLY WAVE
WHICH MOVES INTO SOUTHERN/EASTERN TX POSSIBLY INTO SE OK OVER
WEEKEND. THIS MAY BRING RAIN CHANCES BACK FOR PARTS OF ERN AND SE
OK... BUT FOR NOW WILL LEAVE DRY AND CONT TO WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  89  71  94 /  30  20  20  10
HOBART OK         67  92  72  97 /  40  30  20  10
WICHITA FALLS TX  69  92  73  98 /  60  30  20  10
GAGE OK           63  90  68  96 /  20  20  20  10
PONCA CITY OK     64  87  71  93 /  10  20  20  10
DURANT OK         72  89  73  92 /  40  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

30
Hazardous weather outlook, Jul 6, 11:05 AM CST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT TUE JUL 6 2004

OKZ004>048-050>052-TXZ083>090-071200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ERICK TO GEARY TO
CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR ADDITIONAL SEVERE WEATHER
OPERATIONS THIS EVENING AND OVERNIGHT TONIGHT.

DISCUSSION...
AN OUTFLOW BOUNDARY GENERATED FROM THUNDERSTORMS OVERNIGHT AND THIS
MORNING HAS BECOME NEARLY STATIONARY ACROSS NORTH TEXAS... FROM NEAR
FORT WORTH... NORTHWESTWARD TO NEAR KNOX COUNTY TEXAS... TO BETWEEN
LUBBOCK AND AMARILLO.  IN ADDITION... A COLD FRONT LOCATED ACROSS
THE NORTHERN TEXAS PANHANDLE INTO NORTHWEST OKLAHOMA AT MIDDAY...
WILL MOVE SLOWLY SOUTHEAST TO NEAR INTERSTATE 44 BY EARLY THIS
EVENING. CLOUD COVER FROM MORNING THUNDERSTORMS HAS RAPIDLY
THINNED ACROSS WESTERN AND NORTHERN OKLAHOMA... AND WESTERN NORTH
TEXAS... AND THIS WILL ALLOW THE AIRMASS TO RAPIDLY DESTABILIZE
DURING THE AFTERNOON.  RAPID REDEVELOPMENT OF THUNDERSTORMS IS
EXPECTED THIS AFTERNOON AND EVENING FROM SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE WHERE SURFACE
CONVERGENCE AND INSTABILITY WILL BE MAXIMIZED... AND ISOLATED STORMS
MAY ALSO REDEVELOP OVER PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS NEAR THE FRONT AND OUTFLOW BOUNDARY.

STORMS DEVELOPING FARTHER WEST ARE EXPECTED TO ORGANIZE INTO ANOTHER
COMPLEX AND MOVE SOUTHEASTWARD OVERNIGHT... AFFECTING SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS... WITH THE MOST WIDESPREAD
COVERAGE ACROSS THE SOUTHWEST THIRD OF OKLAHOMA AND WESTERN NORTH
TEXAS. THE TORNADO THREAT IS EXCEPTIONALLY LOW AGAIN TODAY... WITH
THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL THIS AFTERNOON
AND EVENING... AND DAMAGING WINDS WITH THE COMPLEX OF STORMS
OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AS THE
FRONT STALLS AND BEGINS TO RETREAT NORTHWARD.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

 MILLER

In the hours before

Special weather statement, Jul 6, 10:13 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1113 PM CDT TUE JUL 6 2004

OKZ033-TXZ083-070430-
HARDEMAN TX-HARMON OK-
1113 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF HOLLIS
AT 1113 PM CDT...MOVING SOUTHEAST AT 10 MPH. THE STORM WILL LIKELY
PRODUCE SMALL HAIL.

CJS
Special weather statement, Jul 6, 10:24 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1124 PM CDT TUE JUL 6 2004

OKZ022-070445-
WASHITA OK-
1124 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES WEST OF BURNS FLAT
AT 1124 PM CDT...MOVING EAST AT 10 MPH. SMALL HAIL IS LIKELY WITH
THIS STORM.

CJS
Special weather statement, Jul 7, 12:06 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
106 AM CDT WED JUL 7 2004

OKZ038-070630-
COMANCHE OK-
106 AM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN WICHITA MOUNTAINS
WILDLIFE REFUGE AT 106 AM CDT...MOVING EAST AT 15 MPH. THE STORM
LIKELY CONTAIN SMALL HAIL AND HEAVY RAIN.

CJS
Special weather statement, Jul 7, 1:18 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
218 AM CDT WED JUL 7 2004

OKZ028-029-070745-
CLEVELAND OK-MCCLAIN OK-
218 AM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN
COUNTIES.

SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE FROM
NEAR COLE... TO SOUTH OF NORMAN. THE STORMS WERE MOVING EAST AT 10
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

CJS

The radar

The Altus AFB radar (KFDR), 32 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
July 7, 1:54 AM CST
Where
Wilbarger County, 5 mi N of Vernon
Measured
54 kt (62 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
34.217, -99.283

Thunderstorm Wind, Wilbarger

When
July 7, 1:57 AM CST
Where
Wilbarger County, 5 mi N of Vernon
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
34.217, -99.283

A hangar at the Wilbarger County airport was heavily damaged.

Thunderstorm Wind, Wichita

When
July 7, 3:22 AM CST
Where
Wichita County, Sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.983, -98.500

Wind was measured by the KSPS ASOS.

Hail, Clay

When
July 7, 4:15 AM CST
Where
Clay County, Henrietta
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.817, -98.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414075, 5414076, 5414077, 5414078.